Alert archive / Montana / Winter Storm Warnings in 2015

Winter Storm Warning 9, NWS Missoula, MT

December 4, 2015Mineral County, Missoula County, Sanders County, Montana

NWS Missoula, MT issued this winter storm warning at Dec 4, 2015, 12:06 AM MST for Mineral County, Missoula County, Sanders County, Montana. It was in force for 11 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 4, 2015, 12:06 AM MST (07:06 UTC)
Expired
Dec 4, 2015, 11:00 AM MST
In force
11 hr
Issued by
NWS Missoula, MT

Counties Mineral County, MT, Missoula County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 59 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 4, 6:55 AM MSTFREEZING RAIN 02 Wnw Belknap, MTICE GLAZE ON MOST SURFACES...LIGHT FREEZING DRIZZLE CONTINUES.
Dec 4, 7:37 AM MSTFREEZING RAIN 0.061 Nw Saint Regis, MTLIGHT FREEZING RAIN CONTINUES. NEARBY SENSOR REPORTED 0.15 OF RAIN OVERNIGHT. GLAZE OF ICE COVERS EVERYTHING. I-90 STILL CLOSED FROM HAUGAN TO SUPERIOR, SEVERE DRIVING CONDITIONS ELSEWHERE.
Dec 4, 10:20 AM MSTFREEZING RAIN 0.013 Se Clinton, MTTINY SNOW CRYSTALS STARTED TO FALL AT 8 AM THEN CHANGED TO FREEZING DRIZZLE BY 9 AM. MIXED WITH SNOW AT 930 BEFORE CHANGING BACK TO LIGHT FREEZING RAIN. GLAZE OF ICE ON SURFACES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 7.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2015-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2015-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 354 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
354 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

936 
WWUS45 KMSO 040706
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1206 AM MST FRI DEC 4 2015

MTZ004-041500-
/O.UPG.KMSO.WW.Y.0046.000000T0000Z-151204T1800Z/
/O.NEW.KMSO.WS.W.0009.151204T0706Z-151204T1500Z/
1206 AM MST FRI DEC 4 2015

...WINTER STORM WARNING IN EFFECT UNTIL 8 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR FREEZING RAIN...WHICH IS IN EFFECT UNTIL 8 AM
MST THIS MORNING. THE WINTER WEATHER ADVISORY IS NO LONGER IN
EFFECT.

* IMPACTS/TIMING: FREEZING RAIN WILL CONTINUES TO INTENSIFY AND
  CREATE VERY HAZARDOUS DRIVING CONDITIONS ALONG THE I-90 AND
  HIGHWAY 200 CORRIDOR. FREEZING RAIN WILL LIKELY CONTINUE INTO
  THE EARLY MORNING HOURS.

* SNOW ACCUMULATIONS: UP TO HALF OF AN INCH.

* ICE ACCUMULATIONS: AROUND A QUARTER OF AN INCH.

$$

IDZ005>007-MTZ001-003-005-006-041500-
/O.CON.KMSO.WW.Y.0046.000000T0000Z-151204T1800Z/
1206 AM MST FRI DEC 4 2015 /1106 PM PST THU DEC 3 2015/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
/10 AM PST/ THIS MORNING...

* SNOW ACCUMULATIONS: UP TO HALF OF AN INCH.

* ICE ACCUMULATIONS: LESS THAN AN EIGHTH OF AN INCH.

$$
4 follow-up statements
804 
WWUS45 KMSO 040724
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1224 AM MST FRI DEC 4 2015

MTZ004-041500-
/O.CON.KMSO.WS.W.0009.000000T0000Z-151204T1500Z/
1224 AM MST FRI DEC 4 2015

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* IMPACTS/TIMING: FREEZING RAIN WILL CONTINUE TO INTENSIFY AND
  CREATE VERY HAZARDOUS DRIVING CONDITIONS ALONG THE I-90 AND
  HIGHWAY 200 CORRIDOR. FREEZING RAIN WILL LIKELY CONTINUE INTO
  THE EARLY MORNING HOURS.

* SNOW ACCUMULATIONS: UP TO HALF OF AN INCH.

* ICE ACCUMULATIONS: AROUND A QUARTER OF AN INCH.

$$

IDZ005>007-MTZ001-003-005-006-041500-
/O.CON.KMSO.WW.Y.0046.000000T0000Z-151204T1800Z/
1224 AM MST FRI DEC 4 2015 /1124 PM PST THU DEC 3 2015/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
/10 AM PST/ THIS MORNING...

* ICE ACCUMULATIONS: LESS THAN AN EIGHTH OF AN INCH.

$$
325 
WWUS45 KMSO 041024
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
324 AM MST FRI DEC 4 2015

MTZ004-041500-
/O.CON.KMSO.WS.W.0009.000000T0000Z-151204T1500Z/
324 AM MST FRI DEC 4 2015

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* SNOW ACCUMULATIONS: UP TO HALF OF AN INCH.

* ICE ACCUMULATIONS: ADDITIONAL TENTH OF AN INCH EXPECTED.

$$

MTZ002-043-041500-
/O.EXA.KMSO.WW.Y.0046.000000T0000Z-151204T1800Z/
324 AM MST FRI DEC 4 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR FREEZING RAIN...WHICH IS IN EFFECT UNTIL 11
AM MST THIS MORNING.

* IMPACTS/TIMING: LIGHT FREEZING RAIN OVERNIGHT HAS CREATED
  HAZARDOUS DRIVING CONDITIONS ON AREA ROADWAYS EAST OF THE
  FLATHEAD VALLEY. VALLEYS ALONG HIGHWAY 2 TO WEST GLACIER...AND
  HIGHWAY 83 SOUTH TO CONDON HAVE BEEN IMPACTED THE MOST. EXPECT
  OFF AND ON FREEZING PRECIPITATION TO CONTINUE UNTIL LATE
  MORNING.

* SNOW ACCUMULATIONS: LESS THAN A TENTH OF AN INCH

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 
  83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...HIGHWAY 
  200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-
   90 EAST MISSOULA TO BEARMOUTH

$$

IDZ005>007-MTZ001-003-005-006-041500-
/O.CON.KMSO.WW.Y.0046.000000T0000Z-151204T1800Z/
324 AM MST FRI DEC 4 2015 /224 AM PST FRI DEC 4 2015/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
/10 AM PST/ THIS MORNING...

* IMPACTS/TIMING: POCKETS OF LIGHT FREEZING RAIN WILL CONTINUE TO
  CREATE ISOLATED SLICK SPOTS FOR THE MORNING COMMUTE THIS
  MORNING. TEMPERATURES SHOULD WARM ENOUGH LATER THIS MORNING
  WHICH WILL IMPROVE ROAD CONDITIONS

* SNOW ACCUMULATIONS: LESS THAN A TENTH OF AN INCH.

* LOCATIONS IMPACTED INCLUDE...ELK RIVER...HIGHWAY 11 PIERCE TO 
  HEADQUARTERS...PIERCE...DIXIE...ELK CITY...HIGHWAY 12 LOWELL 
  TO LOLO PASS...CAMAS PRAIRIE...GRANGEVILLE AND VICINITY...
  GREER GRADE...HIGHWAY 2 KALISPELL TO LIBBY...HIGHWAY 37 EUREKA 
  TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...HIGHWAY 93 EUREKA TO 
  WHITEFISH...FLATHEAD LAKE...FLATHEAD VALLEY...MISSION VALLEY...
   POLSON...BITTERROOT VALLEY...MISSOULA...HIGHWAY 93 SULA TO 
  LOST TRAIL PASS...LOLO PASS

$$
415 
WWUS45 KMSO 041430
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
730 AM MST FRI DEC 4 2015

MTZ004-041800-
/O.EXT.KMSO.WS.W.0009.000000T0000Z-151204T1800Z/
730 AM MST FRI DEC 4 2015

...WINTER STORM WARNING NOW IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* IMPACTS/TIMING: LIGHT FREEZING RAIN OVERNIGHT HAS CREATED
  HAZARDOUS DRIVING CONDITIONS ON MANY AREA ROADWAYS. VALLEYS
  ALONG I-90 FROM ALBERTON TO HAUGAN...AND HIGHWAY 200 FROM PLAINS
  TO TROUT CREEK HAVE EXPERIENCED SEVERE DRIVING CONDITIONS THIS
  MORNING. EXPECT OFF AND ON FREEZING PRECIPITATION TO CONTINUE
  UNTIL LATE MORNING.

* ICE ACCUMULATIONS: ADDITIONAL TENTH OF AN INCH POSSIBLE.

* SNOW ACCUMULATIONS: UP TO HALF OF AN INCH.

$$

IDZ005>007-MTZ001>003-005-006-043-041800-
/O.CON.KMSO.WW.Y.0046.000000T0000Z-151204T1800Z/
730 AM MST FRI DEC 4 2015 /630 AM PST FRI DEC 4 2015/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
/10 AM PST/ THIS MORNING...

* IMPACTS/TIMING: LIGHT FREEZING RAIN OVERNIGHT HAS CREATED
  HAZARDOUS DRIVING CONDITIONS ON MANY AREA ROADWAYS, WITH SEVERE
  DRIVING CONDITIONS POSSIBLE AT TIMES. EXPECT OFF AND ON FREEZING
  PRECIPITATION TO CONTINUE UNTIL LATE MORNING. SNOW PACKED ROADS
  WILL BE POSSIBLE FOR AREA MOUNTAIN PASSES.

* SNOW ACCUMULATIONS: MOUNTAIN PASSES WILL LIKELY SEE 1 TO 3
  INCHES OF SNOWFALL.

* ICE ACCUMULATIONS: ADDITIONAL TENTH OF AN INCH POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...ELK RIVER...HIGHWAY 11 PIERCE TO 
  HEADQUARTERS...PIERCE...DIXIE...ELK CITY...HIGHWAY 12 LOWELL 
  TO LOLO PASS...CAMAS PRAIRIE...GRANGEVILLE AND VICINITY...
  GREER GRADE...HIGHWAY 2 KALISPELL TO LIBBY...HIGHWAY 37 EUREKA 
  TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...HIGHWAY 93 EUREKA TO 
  WHITEFISH...BAD ROCK CANYON...ESSEX...HIGHWAY 83 BIGFORK TO 
  SWAN LAKE...MARIAS PASS...POLEBRIDGE...FLATHEAD LAKE...
  FLATHEAD VALLEY...MISSION VALLEY...POLSON...BITTERROOT 
  VALLEY...MISSOULA... HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO 
  PASS...HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY 
  LAKE TO CONDON...I- 90 EAST MISSOULA TO BEARMOUTH

$$
250 
WWUS45 KMSO 041755
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1055 AM MST FRI DEC 4 2015


MTZ004-041900-
/O.EXP.KMSO.WS.W.0009.000000T0000Z-151204T1800Z/
1055 AM MST FRI DEC 4 2015

...WINTER STORM WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

ALTHOUGH PRECIPITATION HAS COME TO AN END, SLICK SPOTS WILL STILL
BE PRESENT THROUGHOUT TODAY. 

$$

IDZ005>007-MTZ001>003-005-006-043-041900-
/O.EXP.KMSO.WW.Y.0046.000000T0000Z-151204T1800Z/
1055 AM MST FRI DEC 4 2015 /955 AM PST FRI DEC 4 2015/

...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST /10 AM PST/
THIS MORNING...

ALTHOUGH PRECIPITATION HAS COME TO AN END, SLICK SPOTS WILL STILL
BE PRESENT THROUGHOUT TODAY.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 3, 9:31 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Dec 3, 9:31 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
931 PM MST THU DEC 3 2015

.UPDATE...The Winter Weather Advisories have been extended through
Friday morning due to the potential for freezing rain and very
slick roadways overnight.

&&

.DISCUSSION...The next front is moving into Idaho this evening and
will pass through the region tonight. Precipitation is expected to
expand into western Montana by early Friday morning while most
valleys in west central and northwest Montana remain below
freezing. Some clearing occurred before the front that allowed
places like Kalispell to get even colder with freezing fog. The
combination of cold temperatures, freezing rain, and patchy
freezing fog will extend the threat for very slick roadways into
Friday morning.

&&

.AVIATION...A return of reduced visibility and lowered ceilings
are likely overnight in the stable valleys of north central Idaho
and western Montana. There is also a threat for freezing rain into
Friday morning in the valleys of north central Idaho and west
central/northwest Montana with the next front passing. KGPI and
KMSO are included in the freezing rain threat. KBTM and KSMN are
likely to remain free and clear of any fog and/or stratus impacts
overnight with only light rain falling in over the higher terrain
in the vicinity.

&&

.PREV DISCUSSION... /ISSUED 236 PM MST THU DEC 3 2015/

DISCUSSION...The first in a series of weak disturbances will
continue moving through the Northern Rockies this evening. This
feature will produce very light precipitation across the region
and where valleys continue to deal with fairly strong valley
inversions, pockets of freezing rain are still a possibility for
a few locations across north central Idaho and western Montana.
Winter Weather Advisories have been issued to highlight the
potential public impacts attributed to freezing rain. The
inversions will continue to erode this afternoon and evening so
the precipitation should transition to all rain across most
valleys while light snow continues in the mountains.

A second disturbance will impact the Northern Rockies on Friday
into Friday night. This feature will bring in cooler air with the
snow level dropping to around 3000-4000 feet. The mountains along
the Montana/Idaho border will receive the bulk of the
precipitation and Lookout, Lolo and Lost Trail passes could
receive 2-4 inches of new snow by Saturday morning. Meanwhile valley
locations are anticipated to receive more of a rain/snow mix with
snow accumulations being generally less than a half of an inch.

The overall pattern in the long term is changing to a more stormy
and active. Most of the systems next week will be fairly weak.
However, one system Tuesday and Wednesday will have an inland
penetrating atmospheric river. The biggest impacts from this
system will be west of our area in eastern Washington, but some of
the heavy rain will spill over into northwest Montana and central
Idaho. Some locations in the Cabinet Mountains and Clearwater
Mountains could see around an inch of rain in 24 hours mid-week.
Snow levels will shoot up quickly as the moisture moves into the
area, peaking at around 7,000 feet before falling just as fast
behind a cold front. Thus most of the precipitation will fall as
rain before the cold front. Beyond mid-week expect a cool and
unsettled weather pattern with good potential for some mountain
snow.

AVIATION...The persistent fog/stratus which have impacted KGPI
and KMSO through much of the day will continue to dissipate as
precipitation moves into the region. However a return of reduced
visibility and lowered ceilings are likely after sunset and
through the overnight. Though conditions should not be nearly as
detrimental to aviation operations as those experienced this
morning. KBTM and KSMN are likely to remain free and clear of any
fog and/or stratus impacts overnight with only light rain falling
in over the higher terrain in the vicinity.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST Friday
     Bitterroot/Sapphire Mountains...Flathead/Mission Valleys...
     Kootenai/Cabinet Region...Lower Clark Fork Region...
     Missoula/Bitterroot Valleys.

ID...Winter Weather Advisory until 10 AM PST Friday Northern
     Clearwater Mountains...Orofino/Grangeville Region...
     Southern Clearwater Mountains.

&&

Nearby

Winter Storm Warnings in Montana, 2015Every winter storm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.